U.S. doctors online nowAsk doctors free
A 49-year-old member asked:

Can somebody tell me how can prozac (fluoxetine) cause weight gain?

1 doctor answer3 doctors weighed in
Dr. Shariq Refai
Psychiatry 13 years experience
Usually: Usually medications dont cause weight gain they cause increased appetite. Sometimes with antidepressants, depression causes appetite loss, so when you take antidepressants and start feeling better you start eating more and then blame it on the medicine.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 30-year-old member asked:

Can Prozac (fluoxetine) cause weight gain and sexual dysfunction in women?

1 doctor answer4 doctors weighed in
Dr. Carlos Satulovsky
Psychiatry 28 years experience
It may: It may possibly cause it, however most patients do not suffer any problems.
A 38-year-old member asked:

How often could Prozac (fluoxetine) cause weight gain?

1 doctor answer1 doctor weighed in
Dr. Charles Barnhart
Psychiatry 48 years experience
Infrequently: I can't give you exact statistics but more people don't gain weight than do. But if you are one who craves sweets, ice cream and chocolates on prozac, (fluoxetine) talk to your doc about an alternative drug. Gaining weight rarely helps depression, does it?
A 47-year-old member asked:

How can Prozac (fluoxetine) cause weight gain?

4 doctor answers13 doctors weighed in
Dr. Evan Altman
Psychiatry 19 years experience
It is possible: Fluoxetine is an ssri anti-depressant, anti-anxiety medication that can cause weight changes as a possible side effect. In most of my patients, weight changes have been minor. However, some patients report larger weight changes, including more significant weight gain or weight loss. If you are gaining weight and concerned about it, talk to your doctor.
A 31-year-old member asked:

Will using Prozac (fluoxetine) cause me to have weight gain?

1 doctor answer1 doctor weighed in
Dr. Edward Berg
Neurosurgery 42 years experience
Weight gain: is a side effect of all the Antidepressant drugs. If you are able to exercise and eat healthy, many times, weight gain can be avoided.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 20, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.